Texas, 2011

Wildfire in Texas, August 5, 2011

August 5, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient afternoon temperatures near 108 degrees, low afternoon relative humidity values near 20 percent and gusty winds of 15 to 20 mph combined with excessive drought conditions resulted in very high fire danger across Rusk County in Northeast Texas. A 128 acre woodland and grass fire broke out in Rusk County on August 5th near the Rim Fire Ranch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient afternoon temperatures near 108 degrees, low afternoon relative humidity values near 20 percent and gusty winds of 15 to 20 mph combined with excessive drought conditions resulted in very high fire danger across Rusk County in Northeast Texas. A 128 acre woodland and grass fire broke out in Rusk County on August 5th near the Rim Fire Ranch. No structures were burned with this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 9:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 9:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT FRI AUG 5 2011

.DISCUSSION...
HIGHER DEWPOINTS THIS MORNING HAVE KEPT TEMPS GENERALLY 2 TO 3
DEGREES COOLER TODAY THAN AT THE SAME TIME YESTERDAY.
HOWEVER...NO CHANGES WERE MADE TO MAX TEMPS. 12Z KSHV SOUNDING
SHOWED DRIER AIR ALOFT WHICH SHOULD MIX DOWN TO THE SFC TODAY.
TEMPS SHOULD BEGIN TO WARM QUICKLY AS THE LOW LEVEL SFC AIR DRIES.
LOWER PW VALUES WOULD ALSO SUGGEST LOWER CHANCES FOR TSTMS THIS
AFTERNOON. BETTER MOISTURE SOURCE EXISTS ACROSS THE ERN ZONES SO
POPS WERE MAINTAINED FOR THIS AFTERNOON BUT ANY CONVECTION SHOULD
REMAIN ISOLATED.

OTHERWISE...ONLY MADE SOME MINOR CHANGES TO SKY GRIDS TO DECREASE
CLOUD COVER BASED ON CURRENT TRENDS. UPDATED PRODUCTS HAVE BEEN
SENT. /09/

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 06/18Z. SCT CU BETWEEN 6 AND 8
KFT THIS AFTERNOON BECOMING MOSTLY CLEAR AFTER 00Z. BRIEFLY LOWER
CIGS AND VISIBILITIES VICINITY OF ISOLATED CONVECTION...MAINLY NORTH
OF A KPRX TO KELD LINE. CONVECTION SHOULD DIMINISH SHORTLY AFTER
SUNSET...WITH SCT TO BKN CLOUDS AROUND 10 KFT PERSISTING LONGER IN
AREAS EXPERIENCING THE CONVECTION. SURFACE WIND MOSTLY SOUTHWEST
AROUND 10 KTS WITH OCCASIONAL GUSTS TO 20 KTS. WINDS BECOMING SOUTH
5 TO 10 KTS AFTER 00Z. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 107  80 106  80 104 /  10  10  10  10  20
MLU 105  80 105  79 103 /  20  20  20  20  20
DEQ 109  77 108  78 107 /  10  10  10  20  20
TXK 109  79 107  79 105 /  10  10  10  20  20
ELD 107  79 105  78 104 /  20  20  20  20  20
TYR 108  82 107  81 105 /  10  10  10  10  10
GGG 108  81 106  81 104 /  10  10  10  10  10
LFK 106  78 104  77 103 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

09/14
Hazardous weather outlook, Aug 5, 11:07 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 PM CDT FRI AUG 5 2011

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1207 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES WILL RANGE FROM 103 TO 110 DEGREES THIS AFTERNOON
WITH HEAT INDEX VALUES IN EXCESS OF 110 DEGREES. THEREFORE...AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. PRECAUTIONS TO
PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY IF EXTENDED TIME
WILL BE SPENT OUTDOORS...OR IF IN AN INSUFFICIENTLY COOLED BUILDING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS. AS A
RESULT...HIGH TEMPERATURES WILL CONTINUE TO BE AT LEAST 100
DEGREES ACROSS MUCH OF THE REGION. PRECAUTIONS TO PROTECT AGAINST
THE HEAT WILL CONTINUE TO BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

ARZ073-LAZ005-006-013-014-019>022-061200-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-
LA SALLE-
1207 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES WILL RANGE FROM 103 TO 110 DEGREES THIS AFTERNOON
WITH HEAT INDEX VALUES IN EXCESS OF 110 DEGREES. THEREFORE...AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. PRECAUTIONS TO
PROTECT AGAINST THE HEAT WILL BE NEEDED TODAY IF EXTENDED TIME
WILL BE SPENT OUTDOORS...OR IF IN AN INSUFFICIENTLY COOLED
BUILDING. A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP
THIS AFTERNOON. GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
DURING THE AFTERNOON HOURS DURING THE NEXT FEW DAYS. HIGH
TEMPERATURES WILL CONTINUE TO BE AT LEAST 100 DEGREES ACROSS THE
REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT WILL CONTINUE TO
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rusk

When
August 5, 12:00 PM CST to 5:00 PM CST
Where
Rusk forecast zone
Reported by
Broadcast Media
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322419.